Aa
A
A
A
Close
Pregnancy Community
72.3k Members
Avatar universal

paxil to zoloft

okay, I'm kina freaking out. My doctor told me to stop taking paxil all together and start taking zoloft. I'm scared to do this. Will I have crazy withdraw symptoms or more anxiety? I'm just really really scared.
11 Responses
Avatar universal
can anyone out there tell me i'm going to be fine?
1145691 tn?1291481938
I would give it a try. I don't think your doc would give you something that is going to have a huge adverse effect like that, but even if by some chance it doesn't work for you, I would give it a few days and if its not, then go back and see if there is something else you can take.
Avatar universal
Do you think the Paxil that I have already taken will hurt my baby? I'm more concerned that the paxil has already done damage. I wonder if there is any way they can tell, or do i get to worry the whole pregnancy until my baby is born and they say "hey, you screwed up your baby" you know?
202436 tn?1326477933
Your doctor should put you on a regime to taper off the paxil and increase the zoloft. But if your doctor has said to stop paxil cold turkey and start zoloft you MAY experience withdrawals.  You really need to discuss this further with your doctor and let him know what your fears are.  There is no way to tell if the paxil has already hurt the baby, most likely not, but it's best to go ahead and switch to the zoloft as soon as possible as it is THE safest SSRI during pregnancy. You don't need to worry that you screwed up your baby.  Women have taken all kinds of things in early pregnancy and their babies have been fine.  The sooner you switch the lower your chances will be.
Avatar universal
You should definately discuss this further with your doctor but I will tell you my experience -
My doctor switched me from Lexapro to Zoloft.  I didn't taper down I just switched because I didn't even think about withdrawing off an SSRI.  I was fine, except the Zoloft made me soooo sick to my stomach that I finally had to give up taking it.  Now I don't take anything, I don't know if that is a good thing or a bad thing.
Avatar universal
I thought that's what they would do, the taper regime thingy. I guess, I have tried so hard for this baby I should just suck it up and pray my baby is good and healthy. I just really hate panic attacks and all the junk that goes with them. Thanks for the reassurance about the baby most likely and hopefully healthy. thanks.
Avatar universal
My doctor is really hard to get a hold of. I have to leave messages and go thru nurses and I usually don't get a response until 2 days later. I'm going to try not thinking about it and I will just tell myself whatever I feel is a result of being pregnant and not withdraw.
And if you're doing fine on no meds I would say that's a good thing. :)
202436 tn?1326477933
Sucking it up isn't necessarily good either.  If you DO start experiencing withdrawals its not good for you or baby.  Being as they are both SSRI's chances are you probably won't have the w/d symptoms. But if you do, call your doctor IMMEDIATELY and let him know.  I was on lexapro before my last pregnancy but I stopped taking it cold turkey when I found out I was preg.  I had MILD withdrawals but that was it.  AFter I gave birth I started on zoloft becuase I was breastfeeding...I found that the zoloft did BETTER for me than the lexapro and stayed on it until I found out I was preg agian this time.  Again I stopped cold turkey and had minimal w/d symptoms.  I do NOT recommend the cold turkey thing though becuase not everyone is as tolerant of medication as I am.  
202436 tn?1326477933
If your doc is that hard to get rid of you might want to consider changing docs
Avatar universal
I would suggest getting a second opinion - a pharmacist would be a good person to talk to.  Usually there is a tapering regime when switching medications because even though they are both SSRI's, the both act differently.  But..... .it depends on so many things like dosage, how long you have been on it for etc.

Its unlikely taking Paxil would have caused a problem.  The number of problems that have resulted from this medication during pregnancy is relatively low.

Also, talk with your doctor about vistaril.  This is a pregnancy-safe version of Xanax that will help control panic attacks (and help you sleep, control allergies, amongst other things).  So.... if you do experience any problems when switching meds you can take something immediately that will help.

take care!
Avatar universal
Thanks for that bit of information. Anything safe to help sleep and my sinus' are out of control. I have my Dr. appt on Monday morning, finally. I'll ask about that.
Thanks again to everyone. ~ lellieann
Have an Answer?
Top Pregnancy Answerers
13167 tn?1327197724
Austin, TX
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Get information and tips on how to help you choose the right place to deliver your baby.
Get the facts on how twins and multiples are formed and your chance of carrying more than one baby at a time.
Learn about the risks and benefits of circumcision.
What to expect during the first hours after delivery.
Learn about early screening and test options for your pregnancy.
Learn about testing and treatment for GBS bacterium.